High Wind, Marion
- When
- April 10, 2:30 PM CST to 4:00 PM CST
- Where
- Marion forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Property damage
- $1,000
- Reported by
- AWOS
- Coordinates
- 41.334, -93.099 (the zone’s center; the record gives no point)
A strong low pressure system lifted northeast across northwest Iowa and into western Lake Superior. The dry slot pushed northeast into Iowa during the afternoon of the 10th, along with the surface dry line.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A strong low pressure system lifted northeast across northwest Iowa and into western Lake Superior. The dry slot pushed northeast into Iowa during the afternoon of the 10th, along with the surface dry line. As the dry line passed, temperatures rose to the mid 80s to around 90, with dewpoints in the upper 20s and 30s. This produced a nearly adiabatic atmosphere to 700 mb, mixing down the strong winds from aloft. Most areas reported winds of 30 to 50 MPH for a few hours after the dry line passed. In Knoxville, southeast of Des Moines, winds gusted to 60 MPH around 1500 CST.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 10, 2:08 PM CST, 22 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 308 PM CDT SUN APR 10 2011 .SHORT TERM /TONIGHT/... MAIN CONCERNS THIS EVENING WILL BE WIND ADV EXPIRING AFT 00Z AS WINDS DIE DOWN...CLOUDS AND COOLER TEMPERATURES. SO FAR CONVECTION STILL MAINLY FAVORED JUST EAST OF REGION THIS EVENING AS DRY LINE ADVANCES ACROSS THE STATE AND SFC CONVERGENCE NOT YET BECOMING A FACTOR FOR STORM INITIATION AS OF 18Z SUN. DRY LINE GETTING MORE ACTIVE IN EASTERN KS AND WESTERN MO...BUT NORTHEAST TRAJECTORY WOULD TAKE MOST OF ACTION EAST OF OUR CWA BOUNDARY BY EVENING. MEANWHILE...COLD AIR ADVECTION AND CLOUDS/SHOWERS OVER THE DAKOTAS SHOULD ROTATE SOUTHEAST TONIGHT AS LOWS DROP INTO THE 30S FAR NORTHWEST AND IN THE 40S IN THE CENTRAL AND SOUTH. .LONG TERM /MONDAY THROUGH SUNDAY/...MAIN FORECAST ISSUE IS WITH LATE WEEK STORM SYSTEM TO AFFECT THE AREA FOR AN EXTENDED TIME FRAME. MODELS ARE IN FAIR AGREEMENT BEING DAYS 5-6 AND WENT WITH A BLEND OF THE GFS/ECMWF. MONDAY AND TUESDAY...PRESSURE GRADIENT BEGINS TO RELAX DURING THE AFTERNOON MONDAY BUT WINDS SHOULD STILL MIX DOWN AND LEAD TO ANOTHER BREEZY MONDAY. MAY SEE WINDS GUSTING TO 30-40 KTS AND CLOSE IN ON WIND ADVISORY CRITERIA. WINDS ATOP THE MIXED LAYER DO NOT LOOK AS STRONG AS PREVIOUS MODEL RUNS PER BUFKIT. TOOK OUT SLIGHT POPS ACROSS THE NORTHEAST MONDAY MORNING AS BUFR SOUNDINGS REALLY LACKING ANY MOISTURE ATTM. SURFACE HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN ON TUESDAY AND PROVIDE A DRY AND MILD DAY. WEDNESDAY THROUGH FRIDAY...WEAK THETA-E ADVECTION ALONG WITH SOME MODERATE ISENTROPIC LIFT DEVELOPS WITH A MID-LEVEL SHORTWAVE EXPECTED TO CUT ACROSS THE STATE DURING THE DAY WEDNESDAY AND INTO WEDNESDAY NIGHT. HAVE INCREASED POPS ACROSS THE NORTHWEST WHERE THE BEST LIFT AND MOISTURE CONVERGENCE IS LOCATED WEDNESDAY EVENING. THURSDAY INTO FRIDAY...MODELS IN GOOD AGREEMENT WITH CLOSED UPPER LOW TO SLOWLY TRACK ACROSS THE REGION AND INCREASED POPS THURSDAY INTO FRIDAY AS CONFIDENCE IS HIGHER WITH THE MODEL CONTINUITY. ECMWF IS A BIT SLOWER IN BRINGING THE COLDER TEMPS INTO THE FORECAST AREA UNTIL FRIDAY NIGHT...WITH GFS ALL SNOW BY AROUND 18Z FRIDAY FROM MCW TO FRM. 12Z COBB OUTPUT IS DEPICTING MCW TO FRM TO RECEIVE A DECENT AMOUNT SNOW FRIDAY AND FRIDAY NIGHT. THIS LINES UP WELL WITH THE GFS SHOWING A COUPLE BANDS OF FRONTOGENETICAL FORCING BETWEEN 700-600MB FRIDAY INTO FRIDAY NIGHT. ADDED THE MENTION OF SNOW/RAIN FRIDAY NIGHT...BUT MAY NEED TO KEEP IT ALL SNOW IF MODELS CONTINUE WITH THIS COLDER TREND. && .AVIATION 11/00Z... STRATUS BEHIND THE COLD FRONT WILL MOVE INTO THE TAF LOCATIONS AND PERSIST THROUGH 12Z BEFORE IMPROVING FROM NORTHWEST TO SOUTHEAST. THE WEST TO SOUTHWEST WINDS WILL DIMINISH SOME BUT STILL BE AT 15-20KTS OVERNIGHT THEN PICK UP AGAIN ON MONDAY AFT 15Z OUT OF THE NORTHWEST TO 20-30KTS. && .DMX WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR ADAIR-ADAMS- APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-BUTLER-CARROLL-CASS- CLARKE-DALLAS-DAVIS-DECATUR-FRANKLIN-GREENE-GRUNDY-GUTHRIE- HAMILTON-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL- MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO- WARREN-WAYNE-WEBSTER-WRIGHT. && SHORT TERM...REV LONG TERM...KLP AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 317 PM CDT SUN APR 10 2011 IAZ007-017-026>028-112030- WORTH-CERRO GORDO-FRANKLIN-BUTLER-BREMER- 317 PM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH A SLIGHT RISK OF SEVERE STORMS. DAMAGING WINDS...LARGE HAIL AND AN ISOLATED TORNADO WILL BE POSSIBLE DURING THIS TIME. STRONG SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED. A WIND ADVISORY IS IN EFFECT FOR PORTIONS OF THE AREA THIS AFTERNOON INTO THE EARLY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS APPROACHING 45 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY. IAZ037>039-048>050-061-062-074-075-085-086-096-097-112030- HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-JASPER-POWESHIEK-MARION- MAHASKA-MONROE-WAPELLO-APPANOOSE-DAVIS- 317 PM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON WITH A SLIGHT RISK OF SEVERE STORMS. STRONG SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON INTO THE EARLY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS APPROACHING 45 MPH. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE ON WEDNESDAY AFTERNOON INTO EARLY THURSDAY...AT THIS TIME SEVERE WEATHER DOES NOT SEEM LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS AFTERNOON. IAZ004>006-015-016-023>025-033>036-044>047-057>060-070>073-081>084- 092>095-112030- EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT-WRIGHT- SAC-CALHOUN-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON- GUTHRIE-DALLAS-POLK-CASS-ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE- LUCAS-TAYLOR-RINGGOLD-DECATUR-WAYNE- 317 PM CDT SUN APR 10 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT STRONG SOUTH TO SOUTHWEST WINDS ARE ALSO EXPECTED. A WIND ADVISORY IS IN EFFECT FOR THE AREA THIS AFTERNOON INTO THE EARLY EVENING. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. RIVER FLOOD WARNINGS ARE ALSO IN EFFECT FOR PORTIONS OF THE UPPER DES MOINES RIVER VALLEY. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG AND GUSTY WINDS ARE LIKELY MONDAY WITH GUSTS APPROACHING 45 MPH. ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER PORTIONS OF THE AREA ON WEDNESDAY AFTERNOON INTO EARLY THURSDAY...AT THIS TIME SEVERE WEATHER DOES NOT SEEM LIKELY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE TODAY. REV
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1027 AM CDT SUN APR 10 2011 IAZ004-015-023-033-101930- EMMET-PALO ALTO-POCAHONTAS-SAC- INCLUDING THE CITIES OF...ESTHERVILLE...EMMETSBURG...POCAHONTAS... SAC CITY 1027 AM CDT SUN APR 10 2011 ...FOG AND LOW CLOUDS DEVELOPING ACROSS THE REGION... FOG AND LOW CLOUDS HAVE DEVELOPED ACROSS THE REGION IN RESPONSE TO MUCH COLDER AIR ARRIVING BEHIND A COLD FRONT TODAY. VISIBILITY MAY QUICKLY DROP TO AROUND ONE QUARTER MILE FOR A TIME...WITH LOW CLOUDS AND AREAS OF FOG EXPECTED TO REMAIN THROUGH THE AFTERNOON HOURS. AREA MOTORISTS...AND ESPECIALLY EMERGENCY VEHICLES AND CLEAN UP CREWS TENDING TO LAST NIGHTS SEVERE WEATHER SHOULD ALLOW EXTRA TIME TO SAFELY TRAVEL IN AND AROUND THE AREA. THOUGH THE VISIBILITY MAY IMPROVE TO A FEW MILES BY MID AFTERNOON...POOR VISIBILITIES AND DRIVING CONDITIONS WILL PERSIST FOR THE NEXT SEVERAL HOURS. REV
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 283205.